Alert archive / Nevada / Red Flag Warnings in 2020

Red Flag Warning 25, NWS Las Vegas, NV

August 4, 2020Lincoln County, Nevada; Mohave County, Arizona

NWS Las Vegas, NV issued this red flag warning at Aug 4, 2020, 1:34 PM PDT for Lincoln County, Nevada; Mohave County, Arizona. It took effect at Aug 5, 2020, 11:00 AM PDT. It was in force for 33 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 4, 2020, 1:34 PM PDT (20:34 UTC)
In effect from
Aug 5, 2020, 11:00 AM PDT
Expired
Aug 6, 2020, 8:00 PM PDT
In force
33 hr
Issued by
NWS Las Vegas, NV

Counties Mohave County, AZ, Lincoln County, NV

The radar

The Las Vegas radar (KESX), 120 km from the middle of the area, began a volume at 20:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Las Vegas, NV (KVEF), launched 12:00Z, 8.6 hours before the alert went out and 114 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Las Vegas, NV at 12:00Z on 2020-08-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Las Vegas, NV at 12:00Z on 2020-08-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -47 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
5139 m above ground
0-6 km bulk shear
6 kt
0-1 km storm-relative helicity
-47 m²/s²
0-3 km storm-relative helicity
-41 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

589 
WWUS85 KVEF 042034
RFWVEF

URGENT - FIRE WEATHER MESSAGE
National Weather Service Las Vegas NV
134 PM PDT Tue Aug 4 2020

AZZ102-NVZ461-051200-
/O.UPG.KVEF.FW.A.0013.200805T1800Z-200807T0300Z/
/O.NEW.KVEF.FW.W.0025.200805T1800Z-200807T0300Z/
Northwest Deserts/Northwest Plateau-Lincoln County/Ely Dispatch-
134 PM PDT Tue Aug 4 2020 /134 PM MST Tue Aug 4 2020/

...RED FLAG WARNING IN EFFECT FROM 11 AM PDT /11 AM MST/
WEDNESDAY TO 8 PM PDT /8 PM MST/ THURSDAY FOR GUSTY WINDS AND LOW
RH FOR FIRE WEATHER ZONES 102 AND 461...

The National Weather Service in Las Vegas has issued a Red Flag
Warning, which is in effect from 11 AM PDT /11 AM MST/ Wednesday
to 8 PM PDT /8 PM MST/ Thursday. The Fire Weather Watch is no
longer in effect.

* AFFECTED AREA...In Arizona...Fire Weather Zone 102. In
  Nevada...Fire Weather Zone 461. 

* TIMING...Wednesday afternoon through Thursday evening.

* WIND...South to southwest 15 to 25 mph with gusts to around 
  35 mph. 

* HUMIDITY...Min RH 4 to 9 percent and Max RH 10 to 20 percent.

* IMPACTS...Any fires that develop will likely spread rapidly.
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now...or will shortly. A combination of 
strong winds...low relative humidity...and warm temperatures can 
contribute to extreme fire behavior.

&&

$$

weather.gov/lasvegas
4 follow-up statements
557 
WWUS85 KVEF 050938
RFWVEF

URGENT - FIRE WEATHER MESSAGE
National Weather Service Las Vegas NV
238 AM PDT Wed Aug 5 2020

AZZ102-NVZ461-052200-
/O.CON.KVEF.FW.W.0025.200805T1800Z-200807T0300Z/
Northwest Deserts/Northwest Plateau-Lincoln County/Ely Dispatch-
238 AM PDT Wed Aug 5 2020 /238 AM MST Wed Aug 5 2020/

...RED FLAG WARNING REMAINS IN EFFECT FROM 11 AM PDT /11 AM MST/
THIS MORNING TO 8 PM PDT /8 PM MST/ THURSDAY FOR GUSTY WINDS AND
LOW RH FOR FIRE WEATHER ZONES 102 AND 461...

* AFFECTED AREA...In Arizona...Fire Weather Zone 102. In 
  Nevada...Fire Weather Zone 461. 

* TIMING...Late this morning through Thursday evening.

* WIND...South to southwest 15 to 25 mph with gusts to around 
  35 mph.

* HUMIDITY...Min RH 4 to 9 percent and Max RH 10 to 20 percent.

* IMPACTS...Any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now...or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$


weather.gov/lasvegas
066 
WWUS85 KVEF 052139
RFWVEF

URGENT - FIRE WEATHER MESSAGE
National Weather Service Las Vegas NV
239 PM PDT Wed Aug 5 2020

AZZ102-NVZ461-070300-
/O.CON.KVEF.FW.W.0025.000000T0000Z-200807T0300Z/
Northwest Deserts/Northwest Plateau-Lincoln County/Ely Dispatch-
239 PM PDT Wed Aug 5 2020 /239 PM MST Wed Aug 5 2020/

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM PDT /8 PM MST/
THURSDAY FOR GUSTY WINDS AND LOW RH FOR FIRE WEATHER ZONES
102 AND 461...

* AFFECTED AREA...In Arizona...Fire Weather Zone 102. In 
  Nevada...Fire Weather Zone 461. 

* TIMING...now through Thursday evening.

* WIND...South to southwest 15 to 25 mph with gusts to around 
  35 mph.

* HUMIDITY...Minimum RH 4 to 9 percent and Max RH 10 to 20 
  percent.

* IMPACTS...Any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now...or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$


weather.gov/lasvegas
880 
WWUS85 KVEF 060934
RFWVEF

URGENT - FIRE WEATHER MESSAGE
National Weather Service Las Vegas NV
234 AM PDT Thu Aug 6 2020

AZZ102-NVZ461-070300-
/O.CON.KVEF.FW.W.0025.000000T0000Z-200807T0300Z/
Northwest Deserts/Northwest Plateau-Lincoln County/Ely Dispatch-
234 AM PDT Thu Aug 6 2020 /234 AM MST Thu Aug 6 2020/

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM PDT /8 PM MST/
THIS EVENING FOR GUSTY WINDS AND LOW RH FOR FIRE WEATHER ZONES
102 AND 461...

* AFFECTED AREA...In Arizona...Fire Weather Zone 102. In 
  Nevada...Fire Weather Zone 461. 

* TIMING...through this evening.

* WIND...South to southwest 15 to 25 mph with gusts to around 
  35 mph.

* HUMIDITY...Minimum RH 4 to 9 percent and Max RH 10 to 20 
  percent.

* IMPACTS...Any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now...or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$


weather.gov/lasvegas
568 
WWUS85 KVEF 070249
RFWVEF

URGENT - FIRE WEATHER MESSAGE
National Weather Service Las Vegas NV
749 PM PDT Thu Aug 6 2020

AZZ102-NVZ461-070400-
/O.EXP.KVEF.FW.W.0025.000000T0000Z-200807T0300Z/
Northwest Deserts/Northwest Plateau-Lincoln County/Ely Dispatch-
749 PM PDT Thu Aug 6 2020 /749 PM MST Thu Aug 6 2020/

...RED FLAG WARNING WILL EXPIRE AT 8 PM PDT /8 PM MST/ THIS
EVENING FOR GUSTY WINDS AND LOW RH FOR FIRE WEATHER ZONES 102 AND
461...

Winds have subsided below critical fire thresholds and will
continue to decrease through the rest of the evening. Therefore,
the Red Flag Warning will be allowed to expire. 

$$


weather.gov/lasvegas

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this red flag warning went out at Aug 4, 9:23 AM PDT, 4 hours 11 minutes earlier.

Area forecast discussion, Aug 4, 9:23 AM PDT, 4 hours 11 minutes before
Area Forecast Discussion
National Weather Service Las Vegas NV
923 AM PDT Tue Aug 4 2020

.SYNOPSIS...As an area of low pressure develops across California
and the Great Basin this week we can expect to see decreasing
temperatures. Conditions are expected to remain dry along with
breezy afternoon winds. Areas of smoke will be seen across portions
of the area as the Apple Fire continues to burn south of Big Bear,
CA.

&&

.UPDATE...
Quiet weather across the region today with clear skies across the
region along with light winds. Haze and smoke from the Apple Fire
still fill some valleys, but some of that should mix out this
afternoon as the winds start to kick up. A new fire west of San
Bernardino County called the Stagecoach Fire may also bring in some
smoke late this afternoon affecting portions of western San
Beranrdino and Inyo Counties.

&&

PREV DISCUSSION
233 AM PDT Tue Aug 4 2020

.DISCUSSION...Through Monday

No change from what I've been looking at the past few night. GEFS
showing trough deepening across California/Great Basin by Wednesday.
The trough will then linger over the area through Friday. This will
translate to lower temperatures but a return of gustier south-
southwest winds in the afternoon hours. Strongest gusts of 30-35 mph
are forecast across southeast Nevada and northwest Arizona Wednesday
and Thursday. A layer of smoke should still be visible at times
today but HRRR Smoke concentrations from the Apple Fire don't look
as impressive as the past two day across southern Nevada and
northwest Arizona. The exception to that would be the Morongo Basin
which lies just east of the fire where higher concentrations are
likely.

Over the weekend into early next week, ridge which had been
suppressed southeast of the area will again expand westward into the
Great Basin. Look for continued dry conditions, warmer temperatures
and less wind.

&&

.Fire Weather...Fire Weather Watch for Wednesday and Thursday
remains in effect. Trough developing over California and the Great
Basin will generate stronger south-southwest winds Wednesday and
Thursday. Gusts up to 35 mph possible along with very dry conditions
with minimum RH values falling below 10 percent. Overnight RH
recovery also will be very poor with readings staying below 20
percent. Many of the local ERC's are also at record levels for this
time of year.

&&

.AVIATION...For McCarran...Light and variable winds will become
south-southwest in the afternoon, with gusts 15-20KTS likely. Smoke
will be less dense today compared to the past few days. Southerly
winds after sunset should stop gusting but will remain around 10kts
through much of the night before becoming light and variable again
by Wednesday morning. Skies should be mostly clear through the
period.

For the rest of southern Nevada, northwest Arizona and southeast
California...Smoke from a wildfire in southern California should
improve today over the region by late morning, with limited smoke
and haze expected compared to the past few days. South to southwest
winds with gusts of 15-20KTS can be expected this afternoon, with
typical overnight winds generally less than 15 knots returning
tonight. No operationally significant clouds are expected.

&&

.SPOTTER INFORMATION STATEMENT...Spotters are encouraged to report
any significant weather or impacts according to standard operating
procedures.

&&

UPDATE...Gorelow
DISCUSSION/FIRE WEATHER...Pierce
AVIATION...Nickerson

For more forecast information...see us on our webpage:
https://weather.gov/lasvegas or follow us on Facebook and Twitter

Nearby

Red Flag Warnings in Nevada, 2020Red Flag Warnings in Arizona, 2020Every red flag warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.